Alert archive / Tennessee / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 293, NWS Nashville, TN

August 28, 2004Jackson County, Overton County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Aug 28, 2004, 3:05 PM CDT for Jackson County, Overton County, Tennessee. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2004, 3:05 PM CDT (20:05 UTC)
Expired
Aug 28, 2004, 3:30 PM CDT
In force
25 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

Counties Jackson County, TN, Overton County, TN

The radar

The Nashville radar (KOHX), 89 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.1 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 885 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
885 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1063 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 282005
SVRBNA
TNC087-133-282030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
303 PM CDT SAT AUG 28 2004

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JACKSON COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF GAINESBORO
  OVERTON COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF LIVINGSTON

* UNTIL 330 PM CDT

* AT 300 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 8 MILES SOUTHWEST OF GAINESBORO TO 9 MILES SOUTHWEST OF
  LIVINGSTON...AND MOVING NORTHEAST AT 5 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  GAINESBORO AND LIVINGSTON BY 330 PM CDT

IN ADDITION TO HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO GROUND 
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY 
LIGHTNING. VERY HEAVY DOWNPOURS WILL ALSO ACCOMPANY THESE 
THUNDERSTORMS. 

LAT...LON 3627 8582 3625 8538 3639 8516 3640 8566

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 2:09 PM CDT, 56 minutes earlier.

Area forecast discussion, Aug 28, 2:09 PM CDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
209 PM CDT SAT AUG 28 2004

.DISCUSSION...RADAR IMAGERY SHOWS SHOWERS STILL TO THE WEST AND
SOUTH OF THE NASHVILLE METRO AREA, WITH FINALLY SOME MOVEMENT TOWARD
THE CITY. ECHOES ARE ERODING, HOWEVER, SO DONT EXPECT MUCH
PRECIPITATION HERE UNTIL OVERNIGHT. THERE IS ADDITIONAL CONVECTION
UNDERWAY IN AREAS EAST OF THE CITY, BUT NASHVILLE REMAINS IN A
HOLE. SURFACE INSTABILITY PARAMETERS SHOW A BULLSEYE OF MOISTURE
FLUX DIVERGENCE AND MAXIMUM LIFTED INDICES HAVING DRIFTED AROUND THE
METRO AREA TODAY, THE FOCUS OF WHICH HAS SHIFTED TO AREAS WEST,
HENCE THE WEAKENING RADAR RETURNS.

SURFACE MAP AT 18Z SHOWS A MESO-HIGH CENTERED NEAR HSV AS A RESULT
OF THE COLD POOL OF OUTFLOW FROM EARLIER STORMS. LOW CENTER IS NOW
SITUATED OVER SOUTHERN ILLINOIS, WITH THE COLD FRONT CLOSING IN ON
THE MISSISSIPPI RIVER.

MODELS SHOW SOME DRYING IN THE MID-LEVELS THIS AFTERNOON AND
EVENING. THUS, BELIEVE PRECIPITATION WONT REGENERATE IN ERNEST
UNTIL WELL INTO THE EVENING WITH THE PASSAGE OF THE COLD FRONT.
MODELS ALSO SHOW A LARGE SWATH OF POST-FRONTAL LOW-LEVEL MOISTURE,
WHICH WILL KEEP POPS IN THE FORECAST THROUGH TOMORROW, AND INTO
SUNDAY EVENING ALONG THE CUMBERLAND PLATEAU. DESPITE THE FRONTAL
PASSAGE TIMED FOR THE OVERNIGHT PERIOD, DO NOT EXPECT FULL CLEARING
UNTIL MONDAY, GIVEN THE AMOUNT OF LOW-LEVEL MOISTURE THAT WILL HAVE
TO COME THROUGH BEFORE WE SEE THE LIGHT OF DAY.

LOOK FOR PLEASANT TEMPERATURES ACROSS MIDDLE TENNESSEE STARTING ON
MONDAY, WITH BELOW NORMAL READINGS EXTENDING INTO THE MIDDLE OF THE
WEEK.
&&

.BNA WATCHES/WARNINGS/ADVISORIES...NONE.
&&

ROSE
Hazardous weather outlook, Aug 28, 5:30 AM CDT, 9 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT SAT AUG 28 2004

TNZ005>011-022>034-056>066-075-077>080-093>095-291030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
530 AM CDT SAT AUG 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A FRONTAL SYSTEM IS EXPECTED TO MOVE INTO MIDDLE TENNESSEE SUNDAY.
ALTHOUGH THUNDERSTORMS ARE QUITE POSSIBLE...THEY ARE EXPECTED TO
REMAIN BELOW SEVERE LEVELS.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS IS NOT EXPECTED.

MAG

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 9:20 AM CDTFlash Flood WarningOHXHickman, Humphreys, Perry3 hr
Aug 28, 10:17 AM CDTFlash Flood WarningOHXWayne118 min
Aug 28, 10:33 AM CDTFlash Flood WarningOHXLewis102 min
Aug 28, 11:03 AM CDTFlash Flood WarningOHXLawrence117 min
Aug 28, 11:38 AM CDTFlash Flood WarningOHXGiles2 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.